Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Blacksburg, VA

September 5, 2017Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 5, 2017, 3:55 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 3:55 PM EDT (19:55 UTC)
Expired
Sep 5, 2017, 5:00 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 3:55 PM EDTHAIL 0.51 Nnw Hays, NC
Sep 5, 4:00 PM EDTTSTM WND DMGHays, NCA COUPLE OF LARGE TREE LIMBS DOWN IN HAYS
Sep 5, 4:06 PM EDTHAIL 0.883 Ssw Traphill, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS51 KRNK 051955
SVRRNK
NCC171-193-197-052100-
/O.NEW.KRNK.SV.W.0157.170905T1955Z-170905T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
355 PM EDT TUE SEP 5 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Surry County in northwestern North Carolina...
  Wilkes County in northwestern North Carolina...
  Western Yadkin County in northwestern North Carolina...

* Until 500 PM EDT

* At 354 PM EDT, a severe thunderstorm was located over Hays, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  North Wilkesboro...
  Elkin...
  Wilkesboro...
  Fairview...
  and Jonesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3617 8143 3636 8127 3638 8122 3637 8064
      3605 8075
TIME...MOT...LOC 1954Z 278DEG 22KT 3626 8113 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
252 
WWUS51 KRNK 052018
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT TUE SEP 5 2017

NCC171-193-197-052100-
/O.CON.KRNK.SV.W.0157.000000T0000Z-170905T2100Z/
Surry NC-Wilkes NC-Yadkin NC-
418 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT 
FOR SOUTHWESTERN SURRY...NORTHEASTERN WILKES AND WESTERN YADKIN 
COUNTIES...

At 418 PM EDT, a severe thunderstorm was located over Ronda, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
and Jonesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3615 8132 3634 8118 3638 8115 3637 8064
      3605 8075
TIME...MOT...LOC 2018Z 278DEG 22KT 3624 8095 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
173 
WWUS51 KRNK 052051
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT TUE SEP 5 2017

NCC171-193-197-052100-
/O.EXP.KRNK.SV.W.0157.000000T0000Z-170905T2100Z/
Surry NC-Wilkes NC-Yadkin NC-
451 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN 
SURRY...NORTHEASTERN WILKES AND WESTERN YADKIN COUNTIES WILL EXPIRE 
AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3615 8132 3634 8118 3638 8115 3637 8064
      3605 8075
TIME...MOT...LOC 2050Z 278DEG 22KT 3621 8072 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:05 PM EDT, 50 minutes earlier.

Area forecast discussion, Sep 5, 3:05 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
305 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will move slowly through the Appalachians and
central mid Atlantic region tonight, bringing showers and
thunderstorms to the region. High pressure will start to build
in from the upper Mississippi valley behind the front, with
some improving conditions later on Wednesday. The high will
become established over the region, bring fair conditions
through the end of the workweek and into the weekend.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Radar loop shows that scattered showers/storms have developed
west of the Blue Ridge ahead the cold front approaching from the
west. Heating this morning has allowed for ample destabilization
and the low level wind field will continue to support strong
storms with a marginal severe threat into early this evening,
with the primary threat being strong gusty winds.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period in an environment of lingering deep moisture
with some patchy fog around. Latest meso guidance is favoring a
resurgence in showers west of the Blue Ridge toward daybreak as
the upper trof really starts to push in. Gradual improvement
will become established from west to east later on Wednesday as
upper dynamics start to pull out and allow high pressure over
the mid Mississippi valley to start building in.

With clouds and showers around, overnight temperatures will be
slow to fall. Expect lows in the low/middle 60s east of the
Ridge with mid/upper 50s west. Lingering clouds/showers on the
cool side of the front will keep temperatures in check tomorrow
with highs around 70 east to mid 60s west.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 250 PM EDT Tuesday...

Strong upper trough will pivot east across the area Wednesday night
finally helping push the surface cold front to the east of the
region during the evening. Given slowness of these features
along with ripples of energy aloft riding up the boundary, will
leave in some chance pops Wednesday evening before drying things
out overnight. Drier and cooler weather will follow the front
for Thursday into Friday night as high pressure slides in from
the southwest and the upper trough slowly lifts back to the
north. Given the cool pool aloft Thursday along with upslope
flow, cant totally rule out more clouds and perhaps a
sprinkle/shower northwest slopes. Otherwise running with more
sun and without pops for now. Temps to drop to below normal with
highs 60s mountains and low/mid 70s east given the strong cool
advection regime. Will be quite cool but comfortable during the
overnights as well with lows in the 40s and 50s with the coolest
likely Friday morning with the high about overhead.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...

Initial upper trough will lift out on Saturday leaving a rather
complicated 5h pattern between ridging across the Great Lakes over
top developing weak troffiness to the south. This latter piece of
upper troffiness likely a factor in just where Irma to the south
will end up toward Days 6 and 7. Otherwise will start with a very
strong surface ridge/wedge of high pressure extending south down
along the Appalachians, keeping dry/comfortable weather in place
Saturday/Sunday and perhaps Sunday night. A secondary weak mid level
wave will cross the region later Saturday but appears too dry for
any showers at this point. Highs mostly 60s mountains to mid 70s
southeast.

Model consensus suggests that tropical moisture will be on the
increase by at later Monday into Tuesday as Irma heads farther
north. However confidence remains low in exactly where the
system will go with varying solutions from west to east by the
end of the period. Still appears enough though for increasing
rain/wind espcly Monday night into Tuesday at this point, so
running with high pops pending further evolution in later model
runs. This should make for a rather chilly period given rain
into the wedge with highs mostly 60s to low/mid 70s with even
some 50s possible if heavy rain does pan out. Otherwise for the
latest update on the track, and intensity information on Irma,
visit the NHC website.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Showers/storms will be moving across the region from the west
ahead of an approaching cold front. Expect VFR conditions in
general with a temp to MVFR or lower when convection moves over
an airfield. Will use VCTS to cover the situation and amend to
prevailing when showers/storms become imminent.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period, and lingering deep moisture will allow for
MVFR to IFR conditions late. Gradual improvement will become
established from west to east late in the valid period.

Winds will be a bit gusty early, but overall do not expect winds
to be a significant issue for aviation this period.

Extended Aviation Discussion...

A deep meridional upper trough will continue to develop through
Thursday and push a strong, yet slow moving cold front into the
eastern U.S. midweek bringing a good chance of showers with
perhaps an extended period of sub-VFR conditions into early
Thursday, especially west of the Blue Ridge. The front should be
near the coast Thursday but since the upper trough axis will
still be west of our region, expect periods of sub-VFR
conditions with showers in the mountains Thursday, becoming VFR
east of the Blue Ridge. VFR conditions should return to all
areas Friday and continue Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...JH
LONG TERM...JH
AVIATION...MBS/RAB
Hazardous weather outlook, Sep 5, 3:03 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
303 PM EDT Tue Sep 5 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-060900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
303 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected in advance of a slow moving
cold front this afternoon and evening. A few of these thunderstorms
could become severe and produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 2:20 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT TUE SEP 5 2017

VAZ018>020-023-024-051915-
Botetourt-Bath-Craig-Rockbridge-Alleghany-
220 PM EDT TUE SEP 5 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTHERN BATH...ROCKBRIDGE AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...

Until 315 PM EDT

At 218 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Covington to near Potts
Creek. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3801 7936 3798 7929 3764 7937 3764 7941
      3748 8025 3793 8005 3805 7942
TIME...MOT...LOC 1818Z 250DEG 27KT 3776 8005 3758 8013

KK
Special weather statement, Sep 5, 2:51 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT TUE SEP 5 2017

NCZ001-002-018-019-051945-
Ashe-Wilkes-Watauga-Alleghany-
251 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ALLEGHANY...NORTHWESTERN WILKES...EAST CENTRAL WATAUGA AND
SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...

Until 345 PM EDT

At 250 PM EDT, a strong thunderstorm was located over Idlewild,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jefferson...
West Jefferson...
Laurel Springs...
Glendale Springs...
and Wilbar.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3618 8149 3632 8160 3657 8127 3640 8097
TIME...MOT...LOC 1850Z 238DEG 15KT 3632 8142

KK
Special weather statement, Sep 5, 2:58 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE SEP 5 2017

VAZ014-016-017-052000-
Floyd-Montgomery-Carroll-
258 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD...NORTHEASTERN
CARROLL AND SOUTH CENTRAL MONTGOMERY COUNTIES...

Until 400 PM EDT

At 258 PM EDT, a strong thunderstorm was located near Indian Valley,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Pilot...
and Willis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3685 8078 3690 8068 3691 8067 3694 8063
      3694 8060 3697 8056 3697 8055 3699 8055
      3710 8037 3695 8017 3695 8018 3674 8070
TIME...MOT...LOC 1858Z 238DEG 15KT 3688 8059

KK
Special weather statement, Sep 5, 3:18 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT TUE SEP 5 2017

VAZ023-024-034-035-052015-
Botetourt-Amherst-Bedford-Rockbridge-
318 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...EAST
CENTRAL BOTETOURT...NORTHEASTERN BEDFORD AND NORTHWESTERN AMHERST
COUNTIES AND THE CITY OF BUENA VISTA...

Until 415 PM EDT

At 318 PM EDT, a strong thunderstorm was located near Arcadia, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buena Vista...
Buchanan...
Glasgow...
Big Island...
and Coleman Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3746 7981 3764 7973 3780 7930 3748 7927
TIME...MOT...LOC 1918Z 257DEG 15KT 3760 7962

KK
Special weather statement, Sep 5, 3:20 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT TUE SEP 5 2017

VAZ017-033-034-052015-
Franklin-Floyd-Bedford-
320 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLOYD...WEST
CENTRAL BEDFORD AND FRANKLIN COUNTIES...

Until 415 PM EDT

At 320 PM EDT, a strong thunderstorm was located over Callaway,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Boones Mill...
Penhook...
Copper Hill...
and Ferrum.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3691 8017 3707 8016 3715 7999 3714 7996
      3716 7992 3719 7989 3727 7971 3698 7961
      3695 7962
TIME...MOT...LOC 1920Z 257DEG 15KT 3702 8001

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:51 PM EDTSpecial Weather StatementRNKAlleghany54 min
Sep 5, 4:55 PM EDTSpecial Weather StatementRNKWilkes65 min
Sep 5, 5:37 PM EDTSpecial Weather StatementRNKStokes53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.